Affordable Access

Secondary Bilateral Angle Closure Glaucoma due to Topiramate

Case Reports in Ophthalmological Medicine
Publication Date


We examined a 39-year-old female with severe headache and blurred vision. She was on topiramate, 50 mg once a day for one week because of migraine. Periorbital edema, chemosis, myopia, high intraocular pressures, and shallow anterior chambers were present at the initial examination. Iridocorneal angles were closed, ultrasound showed choroidal effusions. We stopped topiramate and started antiglaucoma treatment. After one week the intraocular pressure was 10 mm Hg in both eyes without treatment. A new ultrasound showed no choroidal effusions. Topiramate has been associated with acute secondary angle closure glaucoma as an idiosyncratic reaction to the drug. Physicians prescribing topiramate need to alert patients of this potential sight-threatening idiosyncratic reaction.

There are no comments yet on this publication. Be the first to share your thoughts.